Getting Treatment for Ketamine Overdose Symptoms
Ketamine, also known as “vitamin K,” “Special K,” “Fort Dodge” and “K,” is a derivative of PCP that is commonly used in veterinarian practices and hospitals for sedation and pain relief. It has become a popular street drug; although it is harder to produce than PCP, users can get large amounts from veterinary pharmacies in Mexico at little cost. Ketamine overdose symptoms can be severe and occur when someone has ingested too much of this drug or has mixed it with another substance such as alcohol.
Ketamine is called a club drug because is frequently abused in clubs and other social situations. It is usually inhaled, but it may also be mixed into a drink, injected, or smoked in combination with tobacco or marijuana. Ketamine has also been used by some to ease the crash that often occurs after cocaine or amphetamine binges. Ketamine works by increasing your blood pressure, heart rate, salivation, and muscle tone, and its effects begin within minutes, lasting up to an hour. Ketamine overdose symptoms, commonly referred to as “falling into a K-hole,” are common.
Did You Know?
By taking ketamine with other depressants like alcohol or heroin, you increase ketamine’s sedative effects. This puts you at risk of shutting down or slowing your central nervous system.
If you have developed an addiction to ketamine or any other drug, we can help.
Common Symptoms to be Aware of
Because ketamine acts on your central nervous system, it can limit or reduce how much oxygen is able to reach your brain and other vital organs. In addition to this, ketamine is an anesthetic, which means it may cause a user to vomit. People who overdose on ketamine risk choking on their own vomit if the overdose is enough to cause them to lose consciousness. There can be several additional signs of an overdose on ketamine that may range from moderate to severe, depending on whether ketamine was ingested with another substance, how it was ingested, and how much of the drug was used. Commonly, ketamine overdose symptoms include the following:
- Brain-body dissociation or an inability to sense what the environment around you is truly like
- Floating sensation
- Visual disturbances
- Hearing disturbances
- Slowed breathing
- Loss of consciousness
When someone has overdosed on ketamine, he or she may babble incoherently, or appear drunk, sleepy, sluggish and confused. Sometimes people experiencing ketamine overdose symptoms have trouble remembering their own name.
Learn more about insurance companies and coverage levels for rehab treatments for drug or alcohol addiction.
Did You Know?
It only takes about 10 to 25 percent of the ketamine dosage used for surgery to produce a high.
Why Does Overdose Occur?
Ketamine overdose symptoms are commonly associated with recreational use of this drug. This is primarily because when you buy it in a club setting or on the street, you do not know what other substances might be in it, and these substances may intensify ketamine’s effects. This makes it difficult to truly know how much of the drug you are ingesting.
If you suspect that you have overdosed on ketamine, you should seek medical assistance immediately. You can call your local emergency services or 1-800-222-1222 to reach the National Poison Control Center.
If you have used ketamine and are addicted to alcohol or another drug, your risk for overdose is increased.
Getting the Proper Ketamine Treatment
If you are experiencing ketamine overdose symptoms, it is vital that you seek medical assistance immediately. Medical personnel will be better able to treat you if you can provide the following information:
- Age, weight, height
- Amount of the drug taken
- Other substances ingested, such as alcohol or marijuana
- Was ketamine prescribed for your use
- Time the last dose of ketamine was taken
In many cases, this information is not readily available, so ketamine overdose treatment is usually carried out symptomatically, with the most life-threatening symptoms addressed first. Methods of treating ketamine overdose symptoms may include:
- Mechanically assisted respiration
- Administration of oxygen
- Gastric lavage, where a tube is inserted into your stomach to remove the drug
- Administration of medications, such as atropine or scopolamine, to treat increased tracheobronchial secretions
In addition to these treatments, medical personnel will monitor your vital signs, including breathing, heart rate, and pulse, and your mental status. Often patients who have intentionally overdosed, or who are suspected of intentional ketamine overdose, will be referred for psychiatric consultation and treatment.
Did You Know?
It is not legal to possess ketamine in the US unless you are a licensed medical doctor or you have a prescription for the drug.
Find Ketamine Rehab Today
Ketamine overdose symptoms can be fatal if not treated. An addiction to ketamine and other club drugs increases your risk of overdose. We can help. Call to discuss your treatment options. You are under no obligation, and the call is completely confidential.
American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.
While we are unable to respond to your feedback directly, we'll use this information to improve our online help.